Too many Americans unwittingly overdose on over-the-counter painkillers, or take the wrong ones. Now the government is warning consumers that following the directions can mean the difference between feeling better or suffering severe, even lethal, side effects.
Topping the warning list is the popular painkiller acetaminophen, best known by the Tylenol brand but present in more than 600 products that treat pain, coughs, cold and flu. Taking too much can poison the liver.
More than 56,000 emergency room visits a year are due to acetaminophen overdoses, and about 100 people a year die after an unintentional overdose of the drug, according to Food and Drug Administration estimates.
Sometimes consumers swallow extra pills in hopes of faster pain relief. Others unknowingly ingest too much by taking more than one acetaminophen-containing remedy.
Most acetaminophen products are nonprescription, but there are some prescription ones, such as Vicodin. Often the ingredient is listed only in the label’s fine print or, for prescription drugs, with the confusing abbreviation APAP.
In drugstore brochures and public service ads unveiled Thursday, the FDA will urge consumers to check which products contain acetaminophen and carefully follow dosage instructions.
NSAIDS also pose risk
It’s not the only over-the-counter drug getting attention: FDA’s campaign also will warn that certain patients are at increased risk of other side effects from different painkillers — such as aspirin, ibuprofen, naproxen or ketoprofen — called NSAIDs, or nonsteroidal anti-inflammatory drugs. Those side effects include stomach bleeding and kidney problems.
“We want them to take these medications seriously and understand the consequences if they don’t follow directions,” said Ellen Shapiro, who heads FDA’s consumer outreach.
But the FDA’s new campaign falls short of the recommendations of its own scientific advisers, who in 2002 urged that warning labels be placed directly on the labels of over-the-counter painkillers to ensure their users know these risks.
Nor is it a large campaign. Armed with just $20,000 to develop the materials, the FDA is depending on pharmacy chains to put the brochure in stores and hopes major magazines will run the ads for free. The agency says it couldn’t afford to even develop a public service announcement for television.
“I’m a little angry” at the small effort, said Kate Trunk of Fort Myers, Fla., who has urged the FDA for three years to increase acetaminophen warnings after her son died from an unintentional overdose after a wrist injury.
“The responsibility should be, at least in some part, put on manufacturers to inform consumers also,” Trunk said.
The FDA says work on warning labels is still under way, with a decision expected later this year.
Liver and kidney damage
“Educating people about the risks of not using these products correctly is more important,” said Dr. Charles Ganley, FDA’s nonprescription drugs chief.
He points to efforts a few decades ago that successfully taught parents to never give children or teenagers aspirin during a viral illness because of the risk of deadly Reye’s syndrome, something drug warning labels alone couldn’t accomplish.
In addition to dosage warnings, FDA’s new campaign says:
- The risk of liver damage increases if you have three or more alcoholic drinks while using acetaminophen.
- It’s rare for stomach bleeding to occur with NSAIDs using over-the-counter doses for short periods of time. Risk increases, however, for people who are over 60; take prescription blood thinners or steroids; have a history of stomach bleeding or other bleeding disorders; or have three or more alcoholic drinks a day.
- NSAIDs also can cause some reversible kidney problems; people most at risk are those who are over 60, have pre-existing kidney disease or take blood pressure medicine known as diuretics.
Some 100 million people a year take acetaminophen, and serious liver damage is very rare, manufacturers insist. Still, McNeil Consumer & Specialty Pharmaceuticals, the manufacturer of Tylenol, voluntarily upgraded warnings on its acetaminophen-containing products to explain the liver risk — and has begun listing the ingredient’s name in large type on the box front of multi-ingredient products like Tylenol Cold.
“People need to know what’s in their medicines and then use them properly,” said company vice president Dr. Anthony Temple, who wants the FDA to make other manufacturers follow suit. “If they dose properly and use it properly, these are safe and effective medicines.”